Texas, 2013Hail and Damaging Winds in Texas, October 12, 2013
October 12, 2013 · NWS SHV · 3 events in 2 counties and zones
A vigorous upper level storm system moved into the Southern Plains during the afternoon of October 12th. Strong southwest flow aloft across Northeast Texas resulted in deep layer shear values near 30 knots and this combined with moderate instability resulted in the development of a few strong to severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous upper level storm system moved into the Southern Plains during the afternoon of October 12th. Strong southwest flow aloft across Northeast Texas resulted in deep layer shear values near 30 knots and this combined with moderate instability resulted in the development of a few strong to severe thunderstorms. These storms produced hail and wind damage across a few counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 12, 9:30 AM CST, 3 hours 16 minutes earlier.
Area forecast discussion, Oct 12, 9:30 AM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 AM CDT SAT OCT 12 2013
.DISCUSSION...
A COMPLICATED FORECAST TO DEAL WITH TODAY...AS MOISTURE AND DECENT
INSTABILITY WILL BE IN PLACE ACROSS THE AREA...BUT THE LACK OF A
DEFINED TRIGGER MAKES RAIN CHANCES QUESTIONABLE. A COLD FRONT
IS SLOWLY MIGRATING THROUGH THE SOUTHERN PLAINS...CURRENTLY NEAR
A FAYETTEVILLE...OKLAHOMA CITY...WICHITA FALLS LINE. THIS FRONT IS
NOT EXPECTED TO MAKE IT INTO OUR AREA TODAY. SO THE ONLY
TRIGGERING MECHANISMS WE HAVE TO GENERATE SHOWER AND THUNDERSTORM
ACTIVITY WILL BE ASSOCIATED WITH WEAK DISTURBANCES PASSING IN THE
SOUTHWEST FLOW ALOFT. A BROAD UPPER RIDGE CURRENTLY IN THE
WESTERN GULF STILL HAS SOME INFLUENCE ON OUR WEATHER PATTERN...AS
A WEAK TROUGH AXIS PASSES TO OUR NORTH TODAY. WITH SO MUCH
UNCERTAINTY IN THE MODELS...I HAVE DECIDED TO RETREAT BACK TO A 50
PERCENT POP ACROSS THE ENTIRE AREA TODAY. TEMPS ARE ALREADY
RUNNING A COUPLE DEGREES ABOVE GUIDANCE...SO I BUMPED MAX TEMPS
UP A DEGREE OR TWO. UPDATED PACKAGE WILL BE OUT BY 1100 AM.
ELEVEN
&&
.AVIATION...
UPPER LEVEL DISTURBANCE MOVING ACROSS THE PLAINS HAS GENERATED SOME
CONVECTION ACROSS SW AR...BUT OTHERWISE...CONVECTION YET TO DEVELOP
FURTHER S AS PREVIOUSLY ANTICIPATED. HOWEVER...AS DAYTIME HEATING
INCREASES AND A COLD FRONT BECOMES STATIONARY ACROSS THE REGION LATE
TODAY...CONVECTION SHOULD FILL IN. CIGS ARE EXPECTED TO LIFT BY THIS
AFTERNOON...BUT WILL LOWER AGAIN OVERNIGHT AS CONVECTION CONTINUES
AND LINGER THROUGH THE FIRST HALF OF SUNDAY. OTHERWISE...WINDS WILL
BE S TO SWLY AT 5-10 KTS TODAY...DECREASING IN SPEED AND BECOMING
MORE SELY OVERNIGHT. /12/
&&
.UPDATED POINT TEMPS/POPS...
SHV 85 66 84 65 81 / 50 50 50 30 50
MLU 85 65 84 62 83 / 50 50 50 20 20
DEQ 82 64 81 62 75 / 50 30 30 40 60
TXK 84 65 82 63 77 / 50 30 30 40 60
ELD 83 64 82 61 80 / 50 50 50 30 30
TYR 86 68 83 67 81 / 50 40 40 30 60
GGG 85 67 84 66 80 / 50 40 40 30 50
LFK 87 70 85 69 84 / 50 50 50 20 30
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
11/12
Hazardous weather outlook, Oct 12, 10:23 AM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1123 AM CDT SAT OCT 12 2013
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-131200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1123 AM CDT SAT OCT 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST LOUISIANA...
SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE
AREA THIS AFTERNOON AND TONIGHT. THE CHANCE FOR ORGANIZED SEVERE
THUNDERSTORMS WILL BE LOW...BUT STRONGER THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING STRONG AND GUSTY WINDS...LOCALLY HEAVY
RAINFALL...HAIL...AND DEADLY LIGHTNING. RAINFALL AMOUNTS THROUGH
TONIGHT FOR SOME LOCATIONS COULD NEAR ONE TO TWO INCHES WHERE
THUNDERSTORMS OCCUR.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE FOR THE REST OF
THE WEEKEND AND THROUGH MUCH OF THE FIRST HALF OF THE NEXT WEEK
DUE TO THE PASSAGE OF A COUPLE OF COLD FRONTS AND UPPER LEVEL
DISTURBANCES SPREADING ACROSS THE AREA. WITH SUCH A RICH SUPPLY OF
GULF AND PACIFIC MOISTURE...RAINFALL WILL BE LOCALLY HEAVY AT
TIMES PROVIDING PONDING OF WATER IN STREETS...LOW LYING AND POOR
DRAINAGE AREAS. URBAN AND SMALL STREAMS IN HEAVY DOWNPOURS MAY
ALSO FILL TO MINOR OVERFLOW. ADDITIONAL RAINFALL AMOUNTS OF ONE TO
THREE INCHES COULD OCCUR FOR SOME LOCATIONS. STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG AND GUSTY
WINDS...HAIL AND DEADLY LIGHTNING. ORGANIZED SEVERE THUNDERSTORMS
WILL BE LOW.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.
ELEVEN
In the hours before
Special weather statement, Oct 12, 12:36 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
136 PM CDT SAT OCT 12 2013
TXZ136-121930-
SMITH-
136 PM CDT SAT OCT 12 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 230 PM CDT...FOR THE FOLLOWING
COUNTY...
IN NORTHEAST TEXAS...
SMITH...
INCLUDING THE FOLLOWING LOCATIONS...
LINDALE AND TYLER...
AT 132 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR CHANDLER...OR 9 MILES WEST OF
TYLER...MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL...AND WINDS OF UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.
12Thunderstorm Wind, Smith
- When
- October 12, 12:46 PM CST
- Where
- Smith County, 1.38 mi S of Tyler
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.330, -95.300
Powerlines were downed on County Road 419 in Tyler, Texas. A tree was also downed near that location.
Hail, Smith
- When
- October 12, 12:52 PM CST
- Where
- Smith County, 0.69 mi S of Garden Vly
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.510, -95.530
Hail was reported west of Lindale near Hideaway, Texas.
Thunderstorm Wind, Upshur
- When
- October 12, 1:42 PM CST
- Where
- Upshur County, 0.69 mi S of West Mtn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.610, -94.920
Wind gust was estimated by a trained storm spotter near Hwy. 726 and Hwy. 271.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, October 12 to 13, 20131 death · $2.0 million · 13 events
- Hail and Damaging Wind in Louisiana, October 12, 2013$75,000 · 1 in hail · 2 events
- Flood and Damaging Winds in Texas, October 12 to 13, 20132 injured · 53 kt wind · 4 events
- Tornado and Flood in Texas, October 12, 2013$16,000 · EF0 · 6 events
- Damaging Winds and Heavy Rain in Texas, October 12, 201360 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 12, 20132 events
- Damaging Wind in Arkansas, October 12, 2013$5,000 · 52 kt wind · 1 event
- Damaging Wind in Arkansas, October 12, 2013$3,000 · 50 kt wind · 1 event
- High Wind in Alaska, October 12 to 13, 201373 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474549, 474548, 474550.